Immunotherapies Can Cause Side Effects, Too

Chief of Melanoma; Director, Early Phase Clinical Trials Program; and Co-Leader, CCSG Experimental Therapeutics Program
Thursday, January 25, 2018 - 4:57pm

Immunotherapy represents an amazing advance in our ability to treat many cancers. We have finally begun to harness the body’s natural ability to recognize and control the invasive cells that form cancer tumors.

Because they stimulate the immune system rather than introducing an agent or process that can kill healthy cells along with the malignant ones, these therapies — which include commonly prescribed treatments such as trastuzumab (Herceptin), pembrolizumab (Keytruda) and nivolumab (Opdivo) — have been noteworthy not only for their effectiveness but for their tolerability. The vast majority of patients on immunotherapies will experience few if any adverse side effects related to these treatments.

But cancer immunotherapies are not universally well tolerated, and some patients receiving these treatments can experience serious side effects. In those rare cases where patients on immunotherapy experience adverse symptoms, it’s extremely important for them to communicate what they’re experiencing to their care teams and seek appropriate medical attention quickly.

Immunotherapy side effects can be very difficult to spot because they can cause symptoms that are associated with common ailments and infections. The major symptoms to watch out for if you or a loved one is receiving an immunotherapy are:

  • Fever
  • Diarrhea
  • Rash
  • Sudden onset of diabetes
  • Inflammation of organs — including pneumonitis (lung), colitis (bowel), dermatitis (skin), uveitis (eye) and myocarditis (heart)

Never miss another Cancer Talk blog!
Sign up to receive our monthly Cancer Talk e-newsletter.

Sign up!

Call your primary care provider or oncologist right away if you experience any of those symptoms while being treated with immunotherapy.

It’s also very important for medical teams — not only oncology practices or centers but emergency-room staff, primary and urgent-care teams, intensive-care personnel, pulmonary doctors and other specialists — to know what therapies a patient is receiving and to be aware of the potential side effects and interactions that these treatments may cause. Some of these reactions might resemble another medical issue, such as common infections, but require a very different course of action. For example, pneumonitis, which a small number of patients on checkpoint inhibitor immunotherapy may experience, can cause some of the same symptoms as a bacterial respiratory infection, but should be treated with steroids instead of antibiotics.

For this reason, my Roswell Park colleague Dr. Marc Ernstoff and I have been helping to create guidance for medical professionals who care for patients on immunotherapy — an effort mentioned in a recent Washington Post article. Along with other experts in this field, we helped write the first consensus guidelines on how to recognize and respond to immunotherapy-related side effects, published by the Society for Immunotherapy of Cancer (SITC) in November 2017, and are contributing to similar resources to be issued by the American Society of Clinical Oncology (ASCO) and National Comprehensive Cancer Network (NCCN). We’re also working to share this guidance with medical professionals around the country. An upcoming SITC seminar here at Roswell Park called “Advances in Immunotherapy” will offer oncologists, emergency medical professionals and a variety of clinical care providers a detailed look at how immunotherapies work and what they need to know to appropriately care for patients receiving them.

I keep returning to the subject of communication — between patients and their doctors and nurses, among doctors and medical professionals at various centers and practices, and across care teams working in different disciplines. Information is the most important key in managing any side effects of immunotherapy. It’s critical for medical professionals to give patients clear written guidance before a course of immunotherapy is started and to keep that flow of information going back and forth — not only at clinic visits but in between appointments.

When my patients ask me about possible side effects from immunotherapy, I stress two things: first, that immunotherapy is an incredibly important and effective option for treating many cancers, and that side effects are rare. The second is how important it is for them to be informed about their treatment and to be active participants in the effort to monitor for and respond to any symptoms that develop. Together, we can help to ensure that these new and advanced treatments are as effective as possible.